Body Packing and Body Stuffing
To smuggle drugs across borders or other security checkpoints, people may voluntarily swallow packets filled with drugs or hide those packets in body cavities.
Body packing often involves drugs with a high street value (primarily heroin or cocaine). The drugs originate in other countries and may be placed in condoms or in packets wrapped in several layers of plastic wrap or latex and sometimes covered with an outer layer of wax in preparation to transport across the border. After body packers (mules) swallow several packets, they typically take drugs to slow the movement of substances through the digestive tract until the packets can be retrieved. Professional mules may swallow and smuggle hundreds of packets in a single trip.
If a packet tears, a drug overdose may occur, sometimes causing serious symptoms. Packets may block or injure the intestine. If the intestine tears, its contents may leak into the abdominal cavity and cause infection—a disorder called peritonitis. Symptoms of drug overdose from a burst packet depend on the kind of drug and may include repeated seizures, high blood pressure, a very high body temperature, difficulty breathing, and coma.
Body stuffing is similar to body packing. It occurs when people swallow drug packets to avoid being caught by law enforcement, but sometimes packets are hidden in the rectum or vagina.The amounts of drugs are smaller and less pure than those in body packing. But because the drugs are usually less securely wrapped, overdose is still a concern.
Suspected body packers and stuffers are usually brought to medical attention by law enforcement officials, but doctors should consider body packing if recent travelers and newly incarcerated people present with coma or seizures of no known cause. Pelvic and rectal examinations (body cavity searches) should be done to check those areas for drug packets. Plain x-rays can often confirm the presence of packets in the digestive tract, but CT scan is the most sensitive test to locate packets of drugs in the GI tract.
Doctors treat people with symptoms of overdose (and presumed packet rupture) with symptom-specific supportive care, including support of breathing and blood pressure, and anti-seizure drugs. Sometimes, specific antidotes are available and needed (see under specific drugs).
Usually, unruptured packets in the digestive tract can be removed by a procedure called whole-bowel irrigation, in which the digestive tract is flushed out with large amounts of electrolyte solution. However, once packets rupture, doctors try to immediately remove all packets using surgery or an endoscope (a nonsurgical procedure using a flexible tube with a camera). Surgical or endoscopic removal can take time, however. Death commonly occurs with rupture of drug packets in body packers because the quantity of drug released is large and the drug is pure, so the dose is very high. People with an intestinal blockage (obstruction) or tear (perforation) also need immediate surgery. Activated charcoal, a substance administered by mouth to absorb the illegal drug, may be helpful but is dangerous in people who have intestinal blockages or tears.
Vaginal and rectal packets should be removed by hand.
Body packers or stuffers who are symptom-free should be observed until they have passed all the drug packets and several packet-free stools. Some doctors use whole-bowel irrigation to prompt passage of the packets. Doctors do not do endoscopy to remove packets if people have no symptoms.